Fatal Necrotising Enterocolitis due to Mydriatic Eye Drops


OZGUN U., DEMET T., OZGE K. A. , Zafer D. , MURAT S., MEHMET Y., ...Daha Fazla

JCPSP-JOURNAL OF THE COLLEGE OF PHYSICIANS AND SURGEONS PAKISTAN, cilt.24, 2014 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 24
  • Basım Tarihi: 2014
  • Dergi Adı: JCPSP-JOURNAL OF THE COLLEGE OF PHYSICIANS AND SURGEONS PAKISTAN

Özet

Retinopathy of prematurity (ROP) is a serious problem of preterm infants which may lead to impairment of vision and even to blindness if untreated. Routine eye examination is necessary for early diagnosis and treatment of ROP in preterm infants. Mydriatic eye drops (cyclopentolate, tropicamide and phenylephrine) are applied before the ophthalmic examination. These agents are rarely absorbed to systemic circulation and in some cases result with serious side effects like skin rash, tachycardia, feeding intolerance, discomfort, apnea, gastric dilatation and ileus, despite different treatment models and dosage reducing strategies. We report here a preterm patient who died because of severe diffuse necrotizing enterocolitis (NEC) after topical application of 0.5% cyclopentolate and 1.25% phenylephrine during ROP screening to emphasise the serious side effects of these agents.